Tylenol Caps Get New Warning Acetaminophen overdose is top cause of liver failure in US By Matt Cantor, Newser User Posted Aug 30, 2013 6:17 AM CDT 13 comments Comments A bottle of Extra Strength Tylenol bearing a new warning label on the cap alerting users to potentially fatal risks of taking too much of the pain reliever. (AP Photo/Johnson & Johnson) (Newser) – Acetaminophen overdose is the top cause of liver failure in the US—and concerns about the widespread pain-relief ingredient have been growing. Starting in October, Johnson & Johnson subsidiary McNeil will stick a new warning on the caps of Extra Strength Tylenol, reading: "Contains acetaminophen. Always read the label," Bloomberg reports. (The label already outlines the liver risk.) Most other types of Tylenol will also soon be capped with the warning, the AP notes. Acetaminophen overdoses kill some 500 people a year and put 55,000 to 80,000 per year in the hospital, though of the 100 million Americans who take the ingredient each year, less than 1% suffer liver damage. The FDA is currently looking into how much acetaminophen should be allowed in over-the-counter drugs, a rep says. The ingredient is in some 600 products that a quarter of American adults use each week, the AP adds; Sudafed, Excedrin, Vicodin, and Nyquil are among them. But so far, McNeil, which is facing dozens of lawsuits, is the only major company adding the cap warning.